Illinois, 2019

Flooding in Illinois, April 25 to 30, 2019

April 25 to 30, 2019 · NWS PAH · 2 events in 1 county or zone

A surface low pressure center tracked northeast along the lower Ohio River. The surface low was associated with a deep 500 mb trough, which moved east across the Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A surface low pressure center tracked northeast along the lower Ohio River. The surface low was associated with a deep 500 mb trough, which moved east across the Mississippi Valley. Most of southern Illinois picked up one to three inches of rain. The ground was already moist from two previous rounds of heavy rain on the 13th-14th and again around the 19th. This third round of heavy rain brought the upper part of the Big Muddy River above flood stage, as well as flooding a few primary roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 25, 5:29 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 25, 5:29 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
629 PM CDT Thu Apr 25 2019

.UPDATE...
Issued at 626 PM CDT Thu Apr 25 2019

Aviation update.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 315 PM CDT Thu Apr 25 2019

Cold front entering the region from the west this afternoon will
sweep east across the rest of the forecast area this evening.
Looking at sfc based CAPES 100-1300 or so now building over far se
MO ahead of the front with dew points into the mid 60s and PWs up
over 1.5 inches. However, a lack of overall shear, effective
helicity and non impressive mid-level lase rates should limit the
overall strong to severe threat this afternoon and evening to
fairly low values...tho not zero.

Once the front clear the region tonight, skies should clear and
northwest winds will be on the increase. In fact, the breezy
northwest winds on Friday may be the only mitigating factor to an
otherwise delightful Spring day, with highs running from the mid
60s I-64 corridor to the mid 70s southern counties of se MO.

After a clear and rather chilly night in the 40s Friday night,
look for increasing southerly winds to return Saturday in advance
of another cold front pushing east toward the region. Temperatures
will respond by jumping into 70-75 degree range, despite
increasing clouds and a few scattered showers ahead of the front.
Lack of overall moisture turn, instability and lack of mid/upper
level forcing should serve to limit both QPF and thunder chances.

.LONG TERM...(Sunday through Thursday)
Issued at 315 PM CDT Thu Apr 25 2019

The extended forecast for the PAH forecast area will start out
dry and seasonably cool Sunday under quasi-zonal flow aloft, with
an axis of high surface pressure passing through the MS and OH
River Valleys. However, the dry weather will not last for at
least parts of the region, namely the northernmost counties.

As mid level shortwave energy moves by in the northern stream, low
level return flow will get established Sun night, bringing a warm
front northward across the region and possible showers with it. A
weakening surface wave of low pressure may accompany the front,
which may help to continue to generate showers north of I-64 Mon and
Mon night, even with the front north of the region. For Tue and Tue
night, PoPs are forecast to increase across the region gradually
from the west as the rather fast mid level flow turns increasingly
southwesterly, and the moist/unstable airmass is tapped. Cloudiness,
plus showers and isolated tstms should become more and more common
with time as another perturbation aloft and surface wave makes its
way into our region. The medium range models differed somewhat with
the position or existence of the surface wave at this time frame
(midweek), but were in agreement with the larger details, i.e., a
large western CONUS trof/eastern CONUS ridge.

The weather picture details got a little murkier beyond midweek in
the models, as timing of individual impulses in the flow aloft
diverged in the solutions. While southwesterly flow aloft continues,
there should be intervals of showers and tstms at least every couple
of days.

Beyond Sun, temps are expected to climb to somewhat above seasonable
levels next week, with moderate humidity, which is starting to sound
like summer.

&&

.AVIATION...
Issued at 626 PM CDT Thu Apr 25 2019

Numerous showers and a few thunderstorms will continue across
southern Illinois, southwest Indiana and west Kentucky, with the
area progressing east this evening. Areas of MVFR/IFR conditions
will occur. The showers will be ending by mid evening across
southeast MO. Winds will continue to switch from south to
northwest and increase to 10 to 20 kts at times before leveling
off a bit. The rains will end overnight, with decreasing clouds.
Breezy NW winds will continue Friday, with VFR conditions the
rule.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...08
SHORT TERM...GM
LONG TERM...DB
AVIATION...08
Hazardous weather outlook, Apr 25, 3:04 AM CST, 15 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
404 AM CDT Thu Apr 25 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
404 AM CDT Thu Apr 25 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Widespread showers and scattered thunderstorms are expected today
and this evening as a cold front makes passage. An additional inch
or more of rain is expected over much of the region. A few
flooding problems could develop across southern Illinois and the
Evansville Tri State where heavy rain fell yesterday. Severe
weather is not expected.

Flooding will continue on several area rivers. Please check the
latest river flood warnings and statements for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Northwest winds may gust 30 to 35 mph at times Friday, mainly
across the Evansville Tri State.

Isolated to scattered thunderstorms are possible from Sunday night
through Wednesday. With any of these storms, locally heavy downpours
and lightning will be the primary concerns. A few strong to severe
thunderstorms cannot be ruled out either.

Flooding will continue on several area rivers. Please check the
latest river flood warnings and statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS/RJP

In the hours before

Local storm report, Apr 25, 3:18 PM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
418 PM CDT THU APR 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TORNADO          1 SE PULASKI            37.21N 89.19W
04/24/2019                   PULASKI            IL   NWS STORM SURVEY

            TREES DOWN ALONG LACKEY ROAD BLOWN TO THE NORTH. RATED
            EF-0 WITH 70 MPH WINDS.

&&

08/RLS
Special weather statement, Apr 25, 3:50 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Paducah KY
450 PM CDT THU APR 25 2019

ILZ092-MOZ110>112-114-252230-
Alexander IL-Stoddard MO-New Madrid MO-Scott MO-Mississippi MO-
450 PM CDT THU APR 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ALEXANDER...NORTHWESTERN
MISSISSIPPI...SCOTT...NORTH CENTRAL NEW MADRID AND SOUTHEASTERN
STODDARD COUNTIES UNTIL 530 PM CDT...

At 449 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Oran to near Sikeston to near Canalou. Movement
was northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Sikeston, Scott City, Oran, Miner, Benton, Morehouse, Bertrand,
Morley, Kelso, Canalou, Olive Branch, Hay-Wood City, Thebes,
Vanduser, Blodgett, Baker, Diehlstadt, Commerce and Lambert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3671 8982 3690 8971 3714 8974 3726 8934
      3704 8933 3679 8946
TIME...MOT...LOC 2149Z 246DEG 25KT 3710 8967 3693 8965 3673 8976

08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Franklin

When
April 25, 6:45 PM CST to 9:00 PM CST
Where
Franklin County, 1.49 mi NNW of Macedonia to 1.91 mi NNW of Akin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.070, -88.710

Up to two feet of water was over Highway 14 near Macedonia. Water was over Route 34 near Hanaford and on a main street on the north side of Benton.

Flood, Franklin

When
April 27, 11:00 AM CST to April 30, 11:59 PM CST
Where
Franklin County, Plumfield to 2.1 mi S of Zeigler
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.880, -89.000

Minor flooding began on the upper portions of the Big Muddy River. Low-lying woods and fields were inundated, along with a few rural county roads. The flooding persisted into May.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814387, 814391.